Hail, Graves
- When
- March 27, 11:55 AM CST to 12:00 PM CST
- Where
- Graves County, 1 mi E of Cuba
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.580, -88.602
Severe thunderstorms developed during the afternoon within an increasingly moist and unstable air mass across the region. Isolated severe thunderstorm cells organized into a large bowing line of storms that spread east-northeastward across the Pennyrile region of western Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe thunderstorms developed during the afternoon within an increasingly moist and unstable air mass across the region. Isolated severe thunderstorm cells organized into a large bowing line of storms that spread east-northeastward across the Pennyrile region of western Kentucky. Numerous reports of large hail were received as the initial cells developed west of Kentucky Lake. Once the bowing line developed, there were pockets of damaging winds and an isolated tornado in the Pennyrile region, extending from Madisonville to the Hopkinsville/Cadiz area. The storms occurred ahead of a cold front as it progressed southeast across southern Illinois and southeast Missouri. The cold front trailed from a low pressure center that moved east-northeast from the St. Louis area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 27, 5:30 AM CST, 6 hours 25 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Paducah KY 630 AM CDT Mon Mar 27 2017 .UPDATE... Issued at 630 AM CDT Mon Mar 27 2017 Updated the AVIATION discussion for the 12Z TAF issuance. && .SHORT TERM...(Today through Wednesday night) Issued at 256 AM CDT Mon Mar 27 2017 Average confidence in the short term due to minor model disagreement with two systems affecting the area. At the time of this writing, a stationary frontal boundary lay just to the south of our CWA. The boundary is forecast to lift back northward as a warm front this morning as a system moves out of the southern plains. This will produce overrunning (elevated) showers and thunderstorms that will overspread the region between now and daybreak. There may be a break in the action from mid to late morning depending how quickly we destabilize, but surface based showers and thunderstorms should begin to develop this afternoon as a sharp short wave pushes/pulls the cold front associated with the system across the region. Forcing for ascent produced by the short wave and frontal boundary combined with increasing instability and shear will set the stage for a number of storms to become severe this afternoon with damaging winds being the primary threat, large hail being the secondary threat, and perhaps a tornado or two not out of the question. The front is expected to be approximately halfway across our CWA at 00Z (7 PM) this evening, so even though instability should be waning a bit by then, the severe thunderstorm threat will likely continue into the evening hours. In the wake of this system, precipitation will diminish from west to east late tonight and should be just east of our CWA by Tuesday morning. The combination of surface high pressure and weak ridging aloft should keep the area dry Tuesday and Tuesday night. With the approach of yet another system out of the southern plains, precipitation chances are forecast into the western sections of our CWA on Wednesday, then overspread the remainder of the region Wednesday night. Timing and coverage of this precipitation will likely have to be adjusted as models come into better agreement with time. Temperatures will generally be 10 to 15 degrees above normal through the period. .LONG TERM...(Thursday through Sunday) Issued at 256 AM CDT Mon Mar 27 2017 Models are in better agreement on the track of our late week surface low, taking it from southwest Missouri into central Illinois then into the southern Great Lakes region. Both the ECMWF and GFS have it around the St. Louis area around 00z Friday, with the Canadian about 6 hours slower. This track and general timing has the associated cold front moving across the PAH forecast area late Thursday into Thursday night. Along and ahead of the front, models produce widespread precipitation Thursday into Thursday night, and went with likely to categorical pops for showers. Based on the expected track of the low, we should have better instability across our region, so increased thunderstorm possibilities from slight chance to chance during the day Thursday, with slight chances into Thursday evening. Lingered some slight chances of thunder in our eastern counties late Thursday night until the front moves east of our area. Showers will taper off from west to east on Friday. Surface high pressure centered north of the PAH forecast area and a weak upper level ridge over the lower and middle Mississippi Valley will give us dry conditions Friday night into at least early Saturday night. Models show an upper low moving toward the region on Sunday and included some chances for showers. South winds ahead of the cold front will give us unseasonably warm temperatures Thursday into Thursday night. Cooler air will filter in behind the front, and daytime highs will return to near seasonal for Friday through Sunday, with overnight lows still a few degrees above normal. && .AVIATION... Issued at 630 AM CDT Mon Mar 27 2017 Showers and thunderstorms expected through the first half of the period with the approach and passage of a frontal boundary. A few storms may become severe. VFR conditions expected for the most part, but could see brief MVFR conditions in showers/storms and toward the very end of the period in wrap around clouds/moisture. Southerly winds AOB 10 knots will swing around to the northwest behind the front. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM/AVIATION...JP LONG TERM...RST
Hazardous Weather Outlook National Weather Service Paducah KY 320 AM CDT Mon Mar 27 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 320 AM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms are possible over all or part of the outlook area today and tonight. A few storms may become severe mainly this afternoon and evening with damaging winds and large hail being the primary hazards. A tornado or two is not out of the question. Otherwise locally heavy downpours and lightning will be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible over all or part of the outlook area Wednesday night, Thursday, and Thursday night. Widespread severe weather is not expected at this time. Locally heavy downpours and lightning will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and evening. JP/RST
Special Weather Statement
National Weather Service Paducah KY
1217 PM CDT MON MAR 27 2017
KYZ001-002-MOZ112-114-271800-
Fulton KY-Hickman KY-New Madrid MO-Mississippi MO-
1217 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR FULTON...HICKMAN...SOUTHEASTERN
MISSISSIPPI AND EAST CENTRAL NEW MADRID COUNTIES UNTIL 100 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of New Madrid, moving east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
These storms could rapidly intensify to severe levels.
Locations impacted include...
Fulton, Hickman, Clinton, Cayce, Fulgham, Dorena and Boundurant.
A severe thunderstorm watch remains in effect until 800 PM CDT for
western Kentucky.
LAT...LON 3663 8948 3677 8888 3677 8882 3651 8882
3650 8887 3651 8932 3650 8942 3647 8945
TIME...MOT...LOC 1716Z 251DEG 28KT 3652 8942
psThe Paducah radar (KPAH), 56 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
13 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
A photograph of a hailstone indicated it was still the size of a golf ball after two hours of melting.
A hailstorm moved out of the Farmington area of Graves County across the Coldwater and Kirksey areas of western Calloway County. Quarter to golf-ball size hail fell from the Graves County line across Coldwater to Kirksey. Some cars were damaged.
A hailstorm passed north of Murray, affecting areas along Highway 641 north of Highway 80. The hail extended east through the Almo area. The hail was mainly quarter-size.
A hailstorm moved northeast across the New Concord and Hamlin areas, producing hail up to the size of golf balls.
A trained spotter reported dime-size hail, with a few hailstones the size of a quarter.
Peak winds were estimated near 80 mph. The tornado was witnessed by two people. Four barns were damaged, and one small barn was leveled. A house porch roof was blown off. Branches were broken off numerous trees. The damage path began along Highway 128 southwest of Cerulean, then crossed Highway 126 about 1.5 miles south of Cerulean. The tornado continued into Christian County for just a few more tenths of a mile.
West of Crofton, several trees were blown down across the roadway at the intersection of Kentucky Highways 109 and 800. Further south on Highway 109 near the community of Sinking Fork, trees were blown down, blocking the southbound lane.
The tornado path continued from Trigg County into Christian County. The tornado was only on the ground for about three-tenths of a mile in Christian County before lifting. Two barns were damaged. One barn was blown several inches northward off its foundation. A second barn had its north wall blown northward, with debris blown to the east-northeast. The damage was only about a mile south of Highway 624 near the Trigg County line. Peak winds were estimated near 80 mph.
A tree was blown down on a house.
Trees were blown down on the southwest side of Hopkinsville, blocking Kentucky Highway 695 near the Highway 68 bypass. In Pembroke, power lines were down on a railroad crossing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyThe tornado archive for Kentucky, 2017Warnings in Kentucky, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684058, 684178, 684135, 684063, 684070, 684169, 684073, 684174, 684075, 684088, 684096, 684108, 684079, 684093, 684171, 684103, 684081, 684083, 684084.